EDs Should Be Aware of Immune-Related Adverse Events From Cancer Treatment
January 4th, 2018
Immune checkpoint inhibitors are novel cancer therapeutics that enhance the anti-tumor immune response to various malignancies.
First approved by the Food and Drug Administration in 2011, the agents target cytotoxic T-lymphocyte associated protein 4 (CTLA-4) and programmable cell death protein 1 (PD-1)/PD-L1, demonstrating effectiveness in cancers such as melanoma, non-small-cell lung cancer, renal cell carcinoma, and urothelial cancer.
A concern detailed in the journal Cureus is that checkpoint inhibitors have a unique side effect profile and are known to cause immune-related adverse events (irAEs). University of Alberta-led authors point out that although those adverse events often appear to originate from an infectious etiology, they usually occur because of the enhanced immune response caused by immune checkpoint therapy. That can be a problem for emergency physicians evaluating patients presenting with those issues, according to the report.
The article emphasizes that irAEs are primarily treated with corticosteroids, which suppress the overactive immune response that is secondary to the treatment, adding that adverse events in the skin, gastrointestinal, endocrine, and pulmonary systems are among the most common. The authors also note that emergency physicians shouldn’t worry that the use of corticosteroids will reduce the efficacy of immune checkpoint therapy by reducing the immune response to tumor cells because up to now studies have suggested that corticosteroid use has little effect on the antitumor response.
The study team recommends that before diagnosing and treating a patient with an irAE clinicians should rule out infection and progression of the underlying malignancy as the cause of symptoms. They also advise that in less severe cases symptomatic treatment can be used; and in more severe cases refractory to corticosteroids, other immunomodulators, such as infliximab or mycophenolate mofetil, might be considered.
Emergency departments will be facing these issues even more in the future, the report states, because checkpoint inhibitors are being prescribed more commonly, and more cancer patients will be seeking more emergency treatment of side effects.
“As an emergency physician, one must be familiar with these drugs and their adverse events in order to identify patients presenting with irAE and treat them accordingly,” study authors write. “This paper provides a brief introduction to immune checkpoint inhibitors, discusses the most common irAEs relevant to emergency physicians, and gives suggestions on how to manage patients presenting to the emergency department (ED) suffering from irAEs.”
Emergency Medicine Reports
With your ED getting busier by the hour, you can't afford to be behind the ball on your emergency medicine continuing education. Tackling topics like neurologic emergencies, toxicology, cardiovascular emergencies, and more twice each month, Emergency Medicine Reports is your solution to staying on top the latest treatment protocols and diagnostic methods all while earning valuable emergency CME/CE. Plus, issues are available via podcast, perfect for on-the-go listening.
Subscribe and save $100 with promo code EMRHND
Promotion ends 2/10/2018